Alert archive / Alabama / Wind Advisories in 2017

Wind Advisory 10, NWS Huntsville, AL

November 17, 201711 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Nov 17, 2017, 1:44 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Nov 18, 2017, 6:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2017, 1:44 PM CST (19:44 UTC)
In effect from
Nov 18, 2017, 6:00 AM CST
Expired
Nov 19, 2017, 12:00 AM CST
In force
18 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS74 KHUN 171944
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
144 PM CST Fri Nov 17 2017

ALZ001>010-016-TNZ076-096-097-180345-
/O.NEW.KHUN.WI.Y.0010.171118T1200Z-171119T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
144 PM CST Fri Nov 17 2017

...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM CST SATURDAY...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect from 6 AM to 9 PM CST Saturday. 

* TIMING AND AREAS AFFECTED...For the lower Tennessee Valley
  region starting at 6 AM Saturday morning and continuing through
  9 AM Saturday evening. 

* WINDS...sustained winds will increase to between 20 and 25 mph
  shortly after sunrise on Saturday. Winds will gust at times to
  around 35 mph, especially during the afternoon and evening 
  hours. A few gusts over 40 mph are possible across the higher 
  terrain. 

* IMPACTS...winds of this magnitude will be capable of snapping 
  tree limbs, pushing over small trees, and dispersing lawn 
  furniture. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
4 follow-up statements
108 
WWUS74 KHUN 180251
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
851 PM CST Fri Nov 17 2017

ALZ001>010-016-TNZ076-096-097-181200-
/O.CON.KHUN.WI.Y.0010.171118T1200Z-171119T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
851 PM CST Fri Nov 17 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM CST
SATURDAY...

* TIMING AND AREAS AFFECTED...For the lower Tennessee Valley
  region starting at 6 AM Saturday morning and continuing through
  9 PM Saturday evening. 

* WINDS...sustained winds will increase to between 20 and 25 mph 
  shortly after sunrise on Saturday. Winds will gust at times to 
  around 35 mph, especially during the afternoon and evening 
  hours. A few gusts over 40 mph are possible across the higher 
  terrain. 

* IMPACTS...winds of this magnitude will be capable of snapping 
  tree limbs, pushing over small trees, and dispersing lawn 
  furniture. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$

20
330 
WWUS74 KHUN 181152
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
552 AM CST Sat Nov 18 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

ALZ001>010-016-TNZ076-096-097-190300-
/O.CON.KHUN.WI.Y.0010.171118T1200Z-171119T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
552 AM CST Sat Nov 18 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* TIMING AND AREAS AFFECTED...All counties in northern Alabama as 
  well as Lincoln, Moore and Franklin counties in southern 
  Tennessee through 9 PM CST this evening.

* WINDS...Sustained southwesterly winds will increase to around 25 
  mph later this morning, along with frequent gusts to around 35 
  mph. Winds will remain in this range, but will shift to the 
  northwest beginning late this afternoon. Both sustained wind 
  speeds and gusts will be higher in elevated terrain above 1000 
  ft.

* IMPACTS...Winds of this magnitude will be capable of producing 
  minor tree and powerline damage, as well as dispersing light 
  weight outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25 
mph, or gusts of at least 35 mph, are expected across the affected
area. Winds this strong can make driving difficult, especially 
for high profile vehicles. Use extra caution. In addition, ensure 
all loose outdoor objects remain secure, including patio furniture
and trash cans.

&&

$$

70/DD
175 
WWUS74 KHUN 190250
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
850 PM CST Sat Nov 18 2017

ALZ001>005-007-016-TNZ096-190400-
/O.EXP.KHUN.WI.Y.0010.000000T0000Z-171119T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Cullman-
Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Decatur, Cullman, and Fayetteville
850 PM CST Sat Nov 18 2017

...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

Winds in the wake of an earlier strong cold front passage, and 
line of showers and thunderstorms have diminished below advisory 
criteria. Therefore, the wind advisory that was in effect for 
Lauderdale, Colbert, Franklin Alabama, Lawrence, Limestone, 
Morgan, Cullman, and Lincoln counties will be allowed to expire at
9 PM CST. 

$$

ALZ006-008>010-TNZ076-097-190600-
/O.EXT.KHUN.WI.Y.0010.000000T0000Z-171119T0600Z/
Madison-Marshall-Jackson-De Kalb-Moore-Franklin TN-
Including the cities of Huntsville, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Lynchburg, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
850 PM CST Sat Nov 18 2017

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* TIMING AND AREAS AFFECTED...The northern Alabama counties of
  Madison, Jackson, Marshall, DeKalb, and Jackson, and the
  counties of Moore and Franklin in southern middle Tennessee,
  through midnight CST this evening. 

* WINDS...Sustained west to northwest winds of 20 to 30 mph, with
  gusts above 35 mph (especially in the more exposed higher
  terrain) will continue the remainder of the evening. Winds are
  forecast to fall below advisory criteria after midnight CST.  

* IMPACTS...Winds of this magnitude will be capable of producing 
  minor tree and powerline damage, as well as dispersing light 
  weight outdoor objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
805 
WWUS74 KHUN 190544
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1144 PM CST Sat Nov 18 2017

ALZ006-008>010-TNZ076-097-190645-
/O.EXP.KHUN.WI.Y.0010.000000T0000Z-171119T0600Z/
Madison-Marshall-Jackson-De Kalb-Moore-Franklin TN-
Including the cities of Huntsville, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Lynchburg, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
1144 PM CST Sat Nov 18 2017

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Wind speeds have diminished in the wake of an earlier cold front 
passage and the wind advisory will be allowed to expire at
midnight tonight. Sustained winds of 10-15 MPH with gusts up to 
20-25 MPH will still be possible overnight. Thus, caution is still
advised if traveling on area roadways.
 
$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:02 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Nov 17, 11:02 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1102 AM CST Fri Nov 17 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 920 AM CST Fri Nov 17 2017

The Tennessee Valley remains sandwiched between systems this morning
with a high centered across the Appalachians and a low pressure
deepening across the Central Plains. Light and variable winds will
become southerly today as the impacts of the surface high lessen and
the low slowly approaches from the west. IR/VIS imagery shows
generally clear skies across the region. The patchy early morning
stratus has pretty much diminished. We may see a bit more mid/high
cloudiness move in from the west late, but the majority of the day
should be mostly sunny.

Temperatures started rather cool this morning, near freezing in most
locations. However, they have already rebounded nicely into the
upper 40s to lower 50s. Based on near full sun expect temps to rise
at least another 15 degrees so highs in the middle to upper 60s seems
reasonable. Overall, the existing forecast was in pretty shape and
have not made too many adjustments this morning.

.SHORT TERM...(Tonight through Sunday night)
Issued at 442 AM CST Fri Nov 17 2017

Short term guidance remains consistent this morning in forecasting
the southern portion of an amplified mid-level trough to sweep east-
southeastward across the northern/central Plains overnight, with the
system's surface low expected to lift northeastward from western KS
into eastern MO/western IL. A southwesterly low-level jet will become
established across our region in response to these factors, and
should increase into the 40-50 knot range prior to sunrise. Due to
the combination of strengthening southerly boundary layer flow
throughout the night and a rapid increase in low stratus clouds
shortly after Midnight, low temps will be rather mild and in the l/m
50s for most of the region.

The mid-level trough is predicted to spread eastward across the mid-
upper MS Valley region and into the western Great Lakes on Saturday,
with the surface cyclone deepening as it travels northeastward into
the eastern Great Lakes. The associated cold front still appears on
schedule to sweep southeastward through the northwestern half of the
CWFA between 18/21Z-19/00Z and the southeastern half between
19/00-03Z. A strongly forced band of moderate-heavy showers and a few
embedded thunderstorms should develop along the cold front by late
Saturday morning/early afternoon as greater mid-level height falls
begin to overspread the boundary and as it intercepts an increasingly
moist boundary layer with dewpoints in the l60s. Although
instability parameters still appear far too weak to include more than
isolated thunderstorms in the forecast, it is important to mention
that very strong environmental flow will support strong to
potentially damaging wind gusts in the 50-60 mph range with the
heavier shower activity and especially with any thunderstorms that
develop. It also appears that issuance of a Wind Advisory will be
required at some point later today or tonight for the period from
late Saturday morning-early Saturday evening.

The axis of the mid-level synoptic trough is expected to cross the
forecast area late Saturday evening or early Sunday morning, with
deep-layer ascent to the east of this feature supporting a brief
period of postfrontal rainfall. However, even this activity will come
to an end rather quickly by late Saturday evening as a colder/drier
mixture of north Pacific and modified Canadian air is advected into
the region on brisk north-northwest winds. The low-level pressure
gradient will likely remain too steep to allow for any boundary layer
decoupling on Sunday morning, and thus we expect lows to only reach
the m30s. Low temps may even be a few degrees warmer than this if
postfrontal stratus clouds persist through the late morning hours on
Sunday, as indicated by the NAM model. Assuming that any lingering
clouds dissipate by mid-day, temps on Sunday afternoon should have
sufficient time to warm into the l50s as CAA diminishes. Winds will
subside rather quickly Sunday evening as the parent surface ridge
migrates northeastward across the region, and this along with clear
skies and dewpoints in the l/m 20s will support a hard freeze,
especially for rural areas away from large bodies of water.

.LONG TERM...(Monday through Thursday)
Issued at 442 AM CST Fri Nov 17 2017

It will be a cold start to the extended period with what will likely
be the coldest temps so far this season for the entire TN Valley with
mornings lows in the mid 20s. A surface high that is centered over
the area Monday morning begins to shift east during the day,
allowing winds to shift to the E/SE and bringing an end to the CAA.
But even with sunny skies not expecting highs to make it much above
the mid 50s on Monday. Quick on the heels of the departing high is a
shortwave that is forecast to dig SE through the ArkLaTex and towards
the AL/FL Gulf Coast Monday night into Tuesday. With very dry
conditions still present not much is expected with this system except
for an increase in high level clouds. Winds never really decouple
Monday night and this should help to keep things mixed and result in
warmer lows with values in the low to mid 30s.

Beyond Tuesday the forecast details are a bit murky. Much of the
guidance is starting to hone in on the idea of another trough digging
into the Gulf Coast states Tuesday into Wednesday and then attempting
to form a cut-off low somewhere over the northern Gulf of Mexico.
Still some differences in latest operational and ensemble runs and
will go with a blend of all guidance for the forecast beyond Tuesday.
With cut-off low to our south, expect winds to remain out of the
north providing a steady stream of CAA and dry air into the TN
Valley for the Wed-Fri time period. This should keep both high and
low temps below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1100 AM CST Fri Nov 17 2017

Changes are on the way for the region over the next 24-36 hours. The
surface high will lift eastward in advance of the approaching storm
systems taking shape across the Plains. As a result, southerly winds
will begin to increase with time and will continue the current trends
in both TAFs. Have also beefed up the gusts after 12z Saturday to
slightly over 25 knots. Clouds will also be on the increase,
especially after midnight, as the low level jet increases and
moisture returns from the Gulf of Mexico. Have pushed back the timing
of the MVFR ceilings to near 12z at both locations based on newest
guidance trends. For now, will keep both TAFs dry through 18z as the
bulk of the rainfall will occur during the afternoon/evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...70/DD
LONG TERM...Stumpf
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 17, 1:18 PM CST, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
118 PM CST Fri Nov 17 2017

ALZ001>010-016-TNZ076-096-097-181100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
118 PM CST Fri Nov 17 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A strong cold front will move across the region during Saturday
afternoon and evening, accompanied by a fast moving band of showers.
An isolated thunderstorm or two may be embedded within the line of
showers. Some of the heavier showers and thunderstorms will be
capable of brief damaging wind gusts.

Outside of any thunderstorm activity, sustained winds will be between
20 and 25 MPH, with gusts up to 35 MPH possible, especially in the
higher terrain locations in Northeastern Alabama and Southern Middle
Tennessee.

Conditions will be favorable for a hard freeze Monday morning, with
lows forecast to reach the mid to upper 20s.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12/15

Nearby

Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.